Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: a question for dr.Bob and experts...

Posted by Carlo on January 2, 1999, at 7:57:46

In reply to a question for dr.Bob and experts..., posted by Erich on December 26, 1998, at 11:51:40

> I'd try to be as brief as I can: I' m in a dramatic situation. 6 years ago I fell in a deep anxious major depression due to repetition stresses/failures concurrent the decision to change field of study (I m graduating in mathematics soon).
> This depression showed to be resistent to triciclics and triciclics/SSRI combinations. After one year suffering, I tried phenelzine 90 mg/d and it was effective. I knew about MAOI's 'tolerance' effect: for some months my depression was (partially) under control
> and phenelzine was very gradually lowered to 30 mg/d. Some months later full depressive symptoms came back. It was sufficent to double at 60 mg/d to partially control it once more. I introduced sodium valproate to augment phenelzine. Nevertheless I started curiously cyclying!!!
> Curiously I said, because i m not a bipolar and when I feel better (never more than a month continuously actually!) that only means depressive symptoms are partially under control and life is tolerable, while when I go down to a full depressive condition suffering makes my life untolerable: I used to modify doses during the depressive periods (lasting from a few days up to more than a month) so that I m not sure that remissions from those periods had ever been spontaneous or pharmacological!
> All these facts leads to a question I need help to answear to: how come this strange cycling????
> Cycling is not anymore tolerable, so that nomore than 2 weeks ago I was close to decide for suicide. I instead highed phenelzine up to 90 and sodium valproate to 1200 mg/d. I succeeded in feeling a bit better one more time: I felt confused on what to do....
> I decided ( don t ask me why....) to lower phenelzine down rapidely leaving sodium valproate unchanged... now I m at 30 mg/d phenelzine... anxious symptoms got back from some days (hard continuous headache: I started analgesics to control it, peripherical tension, etc...)
> Maybe I wanted to know how was my depression after these years with no phenelzine in my body.... in any case I stopped reducing... I was afraid to get back to full depressive symptoms....
> I m confused .... what should I do???
> Now my questions to you is:
> How would u explain these cycliings?
> If there was a patient of yours, whose case was as much similar as u can imagine to the description I made of it, how would you manage now in the therapy? (ex:switch to another antidep, take off phanelzine, augment phenelzine,....)
> Thanx very much.
> Erich

Dear Erich,
I must say if I was you I d be in the same situation. I surely wouldn t trust any particular psychiatrist, I d just trust myself. I m a psychiatry working on bipolar deseases from 20 years, but as far as I see you are just enough smart
and potentially prepared to make a choice by yourself on what s a better medication for you: I know a lot of collegues of mine will be angry at me after this post, but believe me, that s only an ethical matter: if you are prepared enough
noone can be a better therapist then yourself, it doesn t matter you being a doctor professor or whatever. Psychiatry nowaday is an easy to learn subject, a non-rationalistic pragmatic way of alleviating suffering, it s a collection of drugs,
and no matter what my collegues say, who makes experience on hisself is the better expert in this subject: you only need to take care about possible interaction risks ...

OK, now, you have 2 ways to react to your problems:
- hard manners: augmentation of Nardil (I m sure you can find out by yourself the most effective ways ... example psychostimulants... I d maybe try dextroamphetamine starting with low doses... remember to be careful on the possible risks, one way you can protect yourself is going to a psychiatric center everyday letting them know what you are doing : they are forced to take care of the risks u are takin that way!!! )
- soft manners: try an underregulation of mood stability taking off as much AD as you can from your therapy and put as much mood stabilizer as you can: I d maybe take NArdil off completely.

See what happen, choose one of these 2 ways to react, and whatever you choose, just push it as deep as you can with the amount of drugs: don t listen to specialists who tell you to be slow and moderate in your approach to therapy: think about it as a war: how would you fight a war if you wanted to win it ? Brain, strategy, determination and ... no fearness!

dr Carlo
psychiatrist neuroscientist




Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Carlo thread:1743